- Thursday, January 1, 2004
- Effect of IUD (Intra uterine device) on reproductive tract Infection (RTI) in the northern west bank
- Published at:Middle East Journal of Family Medicine, 2004; Vol. 5 (5)
Background: Intra uterine device (IUD) is one of the most popular methods of contraception among Palestinian women. Reproductive Tract Infection (RTI) is one of the main problems associated with IUD use. The objective of this study is to explore the relationship between RTI related symptoms & IUD use. Methods: We interviewed two hundred women (134 IUD users and 66 non-IUD users) from Ministry of Health (MOH) family planning (FP) clinics in Northern West Bank/Palestine. A questionnaire about RTI related symptoms was filled, then cervical swab samples were collected & cultured for aerobic bacteria. A scoring system for vaginal discharge symptoms and overall RTI related symptoms was developed, all data were analyzed using SPSS software. Results: High number (87%) of women in the study reported vaginitis or RTI symptoms. There was a significant difference in alteration of vaginal discharge (P=0.003), and presence of RTI related symptoms (P=0.000) among IUD users in comparison to nonusers. However there was no statistically significant relationship between alteration of vaginal discharge and type of isolated bacteria (P=0.266), nor was a relation between RTI related symptoms and IUD type (P=0.568). Conclusion: Vaginitis and RTI are common problems among women in Palestine, with a high association between IUD use and these types of infection. A protocol for diagnosis and treatment needs to be developed by MOH and other health organizations in Palestine.